Psychiatric medications are an essential treatment option for many mental health disorders, but they often cause unintended side effects, including weight gain. Fortunately, there are strategies you can employ to successfully manage your weight while taking psychiatric medications – keep reading to learn more!
Identify if you are Gaining Too Much Weight
If you are gaining weight while taking psychiatric medications, it is important to speak with your doctor. You may be able to change medications or adjust the dosage. Many people gain a small amount of weight when they start taking psychiatric medications. However, if you are gaining more than 5% of your body weight, it is important to speak with your doctor. Managing weight gain from psychiatric medications can be difficult, but there are some things you can do. Cutting back on high calorie foods and drinks, eating smaller meals more often, and getting regular exercise can help. If you are struggling to manage your weight gain, speak with your doctor or a registered dietitian for help.
Stay Calm, Don’t Panic
If you’re on psychiatric medication and you’ve noticed that you’re gaining weight, don’t panic. First of all, it’s important to remember that weight gain is a common side effect of many psychiatric medications. While it can be frustrating, there are ways to manage this side effect. Here are a few tips
Understand Why This Happens
Many psychiatric medications can cause weight gain as a side effect. This is because these medications often increase appetite or make patients more prone to weight gain. Some of the most common offenders include antipsychotics, antidepressants, and mood stabilizers. If you are concerned about gaining weight while taking psychiatric medication, talk to your doctor. They may be able to prescribe a different medication or help you come up with a plan to manage the side effect.
Have a Conversation with Your Psychiatrist
If you’re concerned about weight gain from your psychiatric medication, have a conversation with your prescribing psychiatrist. Here are some points you may want to bring up:
- -What are the potential side effects of my medication?
- -How likely am I to experience weight gain?
- -What can I do to mitigate weight gain?
- -Are there any alternative medications that may be less likely to cause weight gain?
- -What are the risks and benefits of switching medications?
- -What are the other potential side effects of my medication?
- -How will we monitor my weight and mental health while I’m on this medication?
Switch Medications (Not Recommended!)
If you are taking a psychiatric medication that is causing you to gain weight, your first instinct may be to switch medications. However, this is not always the best solution. Stopping or changing medications can cause withdrawal symptoms or make your mental health condition worse. Plus, finding the right medication can be a long and difficult process. It’s important to talk to your doctor before making any changes to your medication regimen.
Work with Your Healthcare Team
If you’re taking a psychiatric medication that is known to cause weight gain, it’s important to work with your healthcare team to manage the side effect. Here are some tips
Exercise Regularly (it helps!)
If you are taking psychiatric medications and have noticed an increase in weight, don’t despair. Exercise can help! Just 30 minutes of moderate exercise most days of the week can help offset the effects of medication-related weight gain. Plus, regular exercise has other benefits for mental health. It can help improve mood, alleviate stress, and boost self-esteem.
Practice Mindfulness Techniques for Stress Management
If you’re gaining weight from your psychiatric medication, don’t despair—there are things you can do to manage the side effect. One helpful strategy is to practice mindfulness techniques for stress management. Mindfulness can help you become more aware of your eating habits and body signals, so that you can make healthier choices. Plus, it can help reduce stress, which can also lead to weight gain. Here are a few mindfulness techniques to get you started
Keep Track of What Affects You
If you think you may be gaining weight because of your psychiatric medication, keep track of your weight over time, as well as other changes in your body. These can include measurements like your waist circumference, as well as how your clothes fit. Also, make note of how you’re feeling mentally and emotionally, as well as any changes in your eating habits or activity level. All of this information can help you and your doctor figure out if weight gain is truly a side effect of your medication, and if so, what can be done about it.
Make Adjustments to your Daily Habits
If you’re on psychiatric medication and noticing an increase in weight, there are a few things you can do to manage the side effect. First, try to be mindful of your eating habits and make sure you’re getting enough nutrient-rich foods. It’s also important to stay active and get regular exercise. If possible, avoid processed foods and sugary drinks. And finally, talk to your doctor about your concerns. They may be able to adjust your medication or suggest other ways to help you manage the side effect.